Naloxone – saving lives
Some of the factors that increase the risk of overdose are: Injecting rather than smoking drug, mixing drugs (especially heroin, benzos, alcohol, methadone, etc. which are respiratory depressants), using alone, the variable purity of street drugs, using in unfamiliar surroundings, using with unfamiliar people increase the risks of overdose. Some of the risky times are those in which we have lost tolerance, we are at the beginning / ending substitute medication and we are in difficult life events. Some of the external signs of overdose is a person unconscious, that cannot be woken, cyanosis (blue tinge to lips, tip of nose, eye bags, finger tips or nails), not breathing at all or taking slow/shallow or infrequent breaths and pin point pupils.
Published on: Mar 3, 2016
Transcripts - Naloxone – saving lives
Kevin Ratcliffe FRPharmS (IP) FFRPS
Consultant Pharmacist (Addictions)
NMP Lead (BSMHFT)
Why am I here…….?
• 2005 – UK
• 2012 -
Drug-related deaths in England and
Wales 2008 - 2012
Opioids (inc heroin, methadone, codeine etc.) 3554
MDMA / ecstacy 53
Novel psychoactive substances 78
Source: ONS 2012
More recent headlines:
Heroin/morphine remain the substances most
commonly involved in drug poisoning deaths. 765
deaths involved heroin/morphine in 2013; a sharp rise of
32% over 2012.
There was a sharp increase of 21% in the number of drug
misuse deaths in England in 2013, with no change to the
number of these deaths in Wales.
Over half (56%) of all deaths related to drug poisoning
in 2013 involved an opiate drug.
The female mortality rate for deaths involving
heroin/morphine has been gradually increasing since
2010, and reached the highest rate on record (since 1993)
ONS Sept 2014
Overdose: a serious situation
Most heroin users will witness / experience an
overdose at some point:
‘From a sample of 155 drug using clients in South
London in 2000 :
46% had overdosed themselves;
82% had witnessed overdoses,
43 of which were fatal.’
(Best D., Man LH., GossopM., Noble A., Strang J., 2000)
Overdose causes respiratory depression and can
lead to death….
But, most overdoses happen in the presence of other
people who could potentially prevent death with the
……and with naloxone
Risk Factors in Overdose
Injecting rather than smoking drugs
Mixing drugs – especially heroin, benzos, alcohol,
methadone etc. (all our respiratory depressants and
Variable purity of street drugs, changing dealer etc.
Using in unfamiliar surroundings – not engaging in
normal drug-taking routine
Using with unfamiliar people – who may not stick
around or help in an overdose situation…..
Loss of tolerance
Relapse after leaving detox / rehab / hospital
Risk of fatal overdose is 8x higher in first 2 weeks of
leaving prison than in following 10 weeks !!
Beginning / ending substitute medication
Difficult life events – such as bereavement, loss of
contact with children, separation / divorce
How to Recognise Opiate Overdose
Person unconscious, and cannot be woken -
UNROUSABLE and does not respond to noise or
touch (e.g. shoulder shake)
CYANOSIS – BLUE tinge to lips, tip of nose, eye
bags, finger tips or nails
Not breathing at all or taking slow/shallow or
infrequent breaths - DEEP SNORING / RASPING
PIN POINT pupils
Overdose myths – what not to do
Do not Panic! Do not run away.
Do not put person in a cold bath or shower
Do not walk them around.
Do not copy “Pulp Fiction’ - injecting
adrenalin into the heart
Do not give stimulants, amphetamines,
cocaine, black coffee.
Do not inject salt water.
But what you can do…………
ABC + naloxone
Stay with the casualty
Temporarily reverses the effects of an opiate overdose
No effect on overdoses resulting from the use of other
Short acting - can begin to wear off in 20 mins
Overdose can last for 8 hours or more (especially with
Only for use with continued medical support – still
need to ring 999 (buys time)
No potential for abuse
Naloxone precipitates WITHDRAWAL – the individual may
want to use again straight away/ become aggressive.
Individual response to naloxone
To emphasize: duration of effect approx. 20 minutes
What opiate was used
Any other drugs / alcohol
Works in 2-3 minutes but wears off faster than the
How to use naloxone………
Inject into a muscle
Side of thigh area or upper arm.
Hold needle 90 degree above skin
Insert needle into muscle
Slowly and Steadily push plunger as
OK to go through clothes
“My hands were shaking. I was really
scared. But I knew that if I didn’t do
something he was going to die. Now when I
look at him, it makes me smile on the inside to
know that I saved his life.”
Service user, Birmingham 2013
Current supply route = lots of opportunities
to drop out
Lack of awareness
Special circumstances (in particular, prison)
Who do you train….??
Training package (adaptable to group or 1:1 setting) –
keep it simple and keep it inclusive
Targeted approach, but inclusive
Pack developed that contained everything needed
Supply at point of training via PGD
Option for re-supply included if needed
Service driven at each hub by the NMP (“champion”)
Prison: training delivered by in-reach worker, but
testing and supply made on release with bridging Rx
What do patients/clients/service
users think ?
My friend told me about naloxone. He hadn’t
been using heroin for a few months, but lapsed
at the weekend at a mate’s house. He only
used a couple of bags but went over and died.
He’d left his naloxone at home.
What do patients/clients/service
users think ?
We’re not big users, just a bag or two on pay
day. This time was different. Don’t know why.
It was obvious to me he had overdosed. I
panicked a bit. Couldn’t remember all the stuff
they said, but I got him on his side and
whacked in the naloxone. He came round a bit
but then the ambulance got there. He made it,
but it scared the sh*t out of me.
Outcomes (end Mar 2014)
200 kits issued in pilot phase (Feb-Mar 2013)
1000 kits issued (Apr – Mar)
15 known reversals
Greater awareness – clients are asking about it.
Other services now getting up to speed
Unplanned prison releases are still a challenge
Forgot to get ambulance service on-board: a big
New-ish kid on the block
Free to access
Takes about an hour
Assessment + certificate
Greater availability ? – consultation
Other products licensed ?
Different delivery system ?